Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 253, NWS Dodge City, KS

August 20, 1997Haskell County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 20, 1997, 7:54 PM CDT for Haskell County, Kansas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 20, 1997, 7:54 PM CDT (00:54 UTC)
Expired
Aug 20, 1997, 8:45 PM CDT
In force
51 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Haskell County, KS

The radar

The Dodge City radar (KDDC), 82 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 8:05 PM CDTHail 1Sublette, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1119 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1119 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 210054 RRA
SVRDDC
KSC081-210145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
754 PM CDT WED AUG 20 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN HASKELL COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 845 PM CDT
 
* SOME LOCATIONS AFFECTED
  SUBLETTE                   BY 830 PM CDT

* AT 753 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 11 MILES NORTH OF SUBLETTE MOVING SOUTH AT 15 MPH.

THIS IS A DANGEROUS STORM.  IF YOU ARE IN ITS PATH...EXPECT WINDS OF
55 MPH OR GREATER...HAIL LARGER THAN ONE INCH IN DIAMETER AND
TORRENTIAL RAIN.  SEEK SHELTER IMMEDIATELY AND STAY AWAY FROM
WINDOWS.  HEAVY RAIN CAN FLOOD ROADS QUICKLY.  YOU SHOULD NEVER TRY
TO CROSS WATER COVERED ROADS.

STOUT/MCAVOY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:25 PM CDT, 5 hours 29 minutes earlier.

Area forecast discussion, Aug 20, 2:25 PM CDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
225 PM CDT WED AUG 20 1997

PLENTY OF FORECAST CHALLENGES THIS VERSION.

MOST OF TSRA MOVING INTO OK.  TSRA MOVED ALONG 850 FRONT AS S/W MOVED
THROUGH. STORMS SHOULD PUSH THE SFC BOUNDARY FURTHER WEST THAN CURRENT
MODELS ARE SUGGESTING. CONVECTION CONTINUES TO DEVELOP SOUTH OF DDC. SO
QUESION FOR TONIGHT WILL BE TSRA CHANCES FOR REMAINDER OF CWA.

INSTABILITY AXIS THROUGH DDC-NW.  APPEARS THAT TSRA WILL CONTINUE TO
DEVELOP ALONG OUTFLOW BOUNDARY WEST-SOUTHWEST OF DDC.  ADAP PRODUCTS
SHOW BEST MOISTURE CONVERGANCE ALONG CO-KS BORDER ATTM.  BEST CHANCES
FOR TRSA OVER FOR SOUTH-SOUTHWEST AREAS FOR EARLY TONIGHT.  NEXT S/W
COMES DOWN NW FLOW LATER TONIGHT...SO NORTHERN AREAS MAY NOT SEE TSRA
UNTIL LATE.  MAY PUT HIGHER POPS WEST FOR TONIGHT AND USE LATE WORDING
FOR NORTHEAST-EAST ZONES WITH POSSIBLY SEVERE WORDING. LOOKS LIKE
BOUNDAY MAY HANG AROUND NEXT 48 HOURS.  THIS AND THE FACT THAT SFC FLW
WILL BE SOUTHEAST...DEWPOINTS SHOULD STAY UP. WILL HAVE SOME MENTION OF
POPS IN ALL PERIODS HOWEVER.  WILL MAKE LAST MOMENT DECESION ON
NUMBERS.

TEMPS MAY BE TRICKY.  WITH ESE UPSLOPE FLOW AND DEWPOINTS ABOVE FWC
PROGS...LOWS (EASTERN CWA ANYWAY) MAY STAY ABOVE FWC TEMPS.  WITH FRONT
PUSHED BACK WEST...UPSLOPE FLOW SHOULD OCCUR AND WITH LOTS OF MOISTURE
AROUND...TEMPS SHOULD BE COOLER THAN FWC NUMBERS AND WILL GO CLOSER TO
AVN WHICH MAY BE A BIT WARM AS WELL.  SO...EXPECT SLIGHTY HIGHER
LOWS.

.DDC...NONE

DDC 066/089 066/088 064 322
GCK 064/091 063/089 062 222
EHA 063/092 063/090 062 222
LBL 063/091 064/089 062 222
HYS 064/084 064/087 063 333
P28 068/087 069/091 067 233

REITER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 7:01 PM CDTSevere Thunderstorm WarningDDCFinney49 min
Aug 20, 7:40 PM CDTSevere Thunderstorm WarningDDCHamilton50 min
Aug 20, 8:32 PM CDTSevere Thunderstorm WarningDDCStanton48 min
Aug 20, 9:20 PM CDTSevere Thunderstorm WarningDDCStanton30 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.